Case report of capsulitis with elvitegravir and cobicistat (EVG/c)
Roy Trevelion, HIV i-Base
Although capsulitis was associated with early protease inhibitors (predominantly indinavir) a recent case report now links this to the integrase inhibitor elvitegravir/c (EVG/c).
Capsulitis is a painful joint condition that is marked by increasing limitation of joint movement. It affects large joints such as the shoulders and hips. If the shoulder is affected it is called frozen shoulder.
The 56-year-old man was initially admitted to hospital in May 2015 for pain in the right hip that had worsened over the previous six weeks. Although diagnosed with HIV in 1998, the report refers to starting first-line ART with amprenavir/r + TDF/FTC which must have been several years later. He switched to single tablet EVG/c/TDF/FTC in November 2014 to reduce pill count.
In April 2015 the pain worsened steadily, resulting in significant loss of mobility. Flexion movement was limited to 80% and internal rotation was 15% and MRI imaging confirmed the clinical diagnosis of capsulitis of the right hip. The patient was treated with three infusions of pamidronate 60mg (days 1, 2 and 30) and paracetamol with opioid analgesics. He was transferred to rehabilitation, made steady progress, and was able to walk unaided in November 2015.
However, from August, bilateral shoulder pain developed, with limited of movement (0% internal rotation and 70% abduction) consistent with MRI confirming worsening bilateral shoulder capsulitis.
The patient was treated with injected corticosteroid and paracetamol and nefopam to reduce inflammation and pain. ART was switched back to the original amprenavir combination. There was a rapid reduction in pain and the patient gradually regained function and range of movement. He had no further joint problems. The timing of symptoms in relation to starting treatment and lack of other factors make this treatment the most likely cause.
The authors report this as the first case of capsulitis caused by EVG/c, FTC, TDF. HIV itself is not considered a predisposing factor.
They concluded that elvitegravir and cobicistat be considered amongst the possible causes of capsulitis. Further studies are needed, but this is supported but onset after switch and rapid improvement in symptoms after discontinuation Previously, capsulitis has been linked to indinavir (26 patients) and nelfinavir (1 patient). This is the first case linking capsulitis and elvitegravir and/or cobicistat and the first linked to an integrase inhibitor.
Al Tabaa O et al. Right hip and bilateral shoulder capsulitis in an HIV-infected individual treated with elvitegravir and cobicistat. AIDS: 15 May 2017 – Volume 31 – Issue 8 – p 1195-1196 doi: 10.1097/QAD.0000000000001420.